Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 134, NWS Topeka, KS

August 31, 2014Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 31, 2014, 4:07 PM CDT for Republic County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2014, 4:07 PM CDT (21:07 UTC)
Expired
Aug 31, 2014, 4:30 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 67 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 3:31 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WUUS53 KTOP 312107
SVRTOP
KSC157-312130-
/O.NEW.KTOP.SV.W.0134.140831T2107Z-140831T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 405 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOVEWELL
  STATE PARK...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COURTLAND AND REPUBLIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9785 4001 9773 4000 9772 3965 9783
      3965 9793 4000 9794 4001 9793 4001 9785
TIME...MOT...LOC 2107Z 236DEG 26KT 3985 9801

HAIL...1.00IN
WIND...60MPH

$$

SANDERS
1 follow-up statement
505 
WWUS53 KTOP 312121
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT SUN AUG 31 2014

KSC157-312130-
/O.CON.KTOP.SV.W.0134.000000T0000Z-140831T2130Z/
REPUBLIC-
421 PM CDT SUN AUG 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
REPUBLIC COUNTY UNTIL 430 PM CDT...

AT 420 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COURTLAND...
AND MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COURTLAND AND REPUBLIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9785 4001 9773 4000 9772 3965 9783
      3965 9793 4000 9794 4001 9793 4001 9785
TIME...MOT...LOC 2121Z 238DEG 39KT 3978 9792

HAIL...1.25IN
WIND...60MPH

$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:11 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 31, 3:11 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT Sun Aug 31 2014

.SHORT TERM...(This Evening through Monday)
Issued at 311 PM CDT SUN AUG 31 2014

Elevated activity has weakened and exited with good insolation in
recent hours in weak subsidence allowing for a quick increase in
winds and temps. 19Z surface observations suggest cold front from
south central Nebraska to the SW corner of Kansas with some CU
development on the north end. Recent water vapor imagery shows
main upper wave pushing through southern Wyoming with convection
in NC Colorado well behind the front.

Overall setup continues to support a rather wet next 12-18 hours
with cold front coming into northern and western areas overnight and
upper trough following, with low level jet ramping up to around
60kts. Nearby 12Z observed precipitable water values were at to just
above normal and continued advection of deeper moisture to the south
will pump these values up.

Still having some question on the early hours of the event. With
surface low pressure in far SE Colorado, convergence along the front
is not great, and the main upper trough well behind will not boost
convergence until perhaps the daytime hours of Labor Day. Various
higher resolution models are delayed with the convective initiation
until around 23-0Z and could occur well into the CWA. Dewpoint
depressions should remain in the 25-40F range for somewhat high
cloud bases, but increasing low level wind fields will support
strong low level helicity. Again, with the trough lagging, mid level
winds are somewhat low to support a long-lived supercell, and wind
and hail continue to the be the main severe weather concerns with ML
CAPE of 2000-2500 J/kg and downdraft CAPE around 1200 J/kg currently
analyzed. The high-res models are also similar with a secondary
impulse of convection moving through in the late evening to
overnight hours, perhaps via a sustained MCS from the current NC
Colorado storms. This could track over northern areas again and
bring an increased flooding concern, but with recent rains spotty at
best, am not confident enough for a Watch. Convection should overall
slowly clear from northwest to central areas overnight.

Cold front still appears to sag south into southern areas for the
afternoon hours of Labor Day. This again is not a clear-cut forecast
with convective activity possibly affecting the location of the
effective front. If at least some insolation can occur, cooling mid
levels behind the upper trough should allow for moderate instability
to again develop along and ahead of the effective front with plenty
of shear to support severe storms. This time, upper winds will be
stronger but weaker near the surface.

.LONG TERM...(Monday Night through Sunday)
Issued at 311 PM CDT SUN AUG 31 2014

For Monday night and Tuesday, have continued chances for precip as
the expected outflow boundary from tonight's convection gets hung
up across southeast and south central KS. In general would anticipate
POPs diminishing and becoming increasingly confined to far
southern portions of the forecast area with time through the day
Tuesday as the upper forcing moves east of the area and the low
level jet veers to the southwest decreasing convergence along the
front.

Tuesday night may be more interesting in terms of strong to
possibly severe thunderstorms. Most model guidance is pointing to
strong theta-e advection overnight with good isentropic upglide.
Additionally model forecast soundings have fairly steep mid level
lapse rates with potentially 1000 to 1500 J/km of elevated
instability. The NAM also shows around 30 KTS of effective bulk
shear, so it is not out of the question that there could be some
elevated storms capable of producing large hail. This activity may
linger into Wednesday morning. After that the forecast is
expecting a dry period through Thursday before models bring a
frontal system into the area Thursday night through Friday night.
Because of this boundary, have continued with some chance POPs for
Thursday night through Friday. By Saturday, both the GFS and ECMWF
build a surface ridge into the central plains with dryer air
advecting in. Because of this, have trended POPs down for Saturday
and kept Sunday dry.

Temps are expected to remain warm through Thursday until the
frontal system enters the region with chances for rain. The
warmest days look to be Wednesday and Thursday as 850 temps warm
to around 25C. Therefore have highs in the mid 90s with lows
around 70 to the lower 70s. Temps should trend cooler by the
weekend due to cold air advection behind the front. May see lows
in the 50s with highs in the upper 70s to around 80 by Sunday.

&&

.AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon)
Issued at 1239 PM CDT SUN AUG 31 2014

Only minor changes to the forecasts. Will likely be an hour or two
of fairly persistent TS activity but feel a little better going with
TEMPO at this point and including some wind and further
visibility issues to deal with. Timing is become more certain but
still not completely confident.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...65
LONG TERM...Wolters
AVIATION...65
Hazardous weather outlook, Aug 31, 3:43 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SUN AUG 31 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-012045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
343 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL
KANSAS...JUST WEST OF CONCORDIA...THROUGH 6 PM THIS EVENING. THE
STORMS WILL THEN QUICKLY SPREAD EAST ACROSS NORTHEAST KANSAS
THROUGH 10 PM. THE THUNDERSTORM ACTIVITY IS MORE LIKELY TO MOVE
INTO EAST CENTRAL KANSAS TOWARDS MIDNIGHT.

LARGE HAIL AS BIG AS GOLF BALLS AND DAMAGING STRAIGHT LINE WINDS
OF 60 TO 80 MPH ARE THE MOST LIKELY HAZARD WITH THE THUNDERSTORMS.
IF STORMS REMAIN DISCRETE...THERE COULD BE AN ISOLATED TORNADO
MAINLY ACROSS NORTH CENTRAL KANSAS DURING THE LATE AFTERNOON AND
EARLY EVENING. AS THE STORMS SPREAD EAST...THEY AREA EXPECTED TO
EVOLVE INTO A LINE OF STORMS WITH DAMAGING WINDS BECOMING A
GREATER HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE MONDAY
AFTERNOON AND MONDAY EVENING...MAINLY ACROSS EAST CENTRAL KANSAS.
THESE STORMS MAY BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL SOUTH
OF THE KANSAS TURNPIKE.

THERE IS A CHANCE FOR STORMS SOUTH OF INTERSTATE 35 DURING THE DAY
TUESDAY. BETTER CHANCES FOR THUNDERSTORMS WILL OVERSPREAD THE
ENTIRE AREA TUESDAY NIGHT. LARGE HAIL COULD OCCUR WITH THE STORMS
TUESDAY NIGHT AND THROUGH THE EARLY MORNING HOURS OF WEDNESDAY.

A FRONTAL SYSTEM WILL MOVE INTO THE AREA THURSDAY NIGHT AND LINGER
THROUGH SATURDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS WHILE
THIS FRONTAL SYSTEM IS IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR SEVERE THUNDERSTORMS THROUGH THE
EVENING AND MAKE REPORTS TO LOCAL LAW ENFORCEMENT AND THE NATIONAL
WEATHER SERVICE IN TOPEKA.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:28 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
Aug 31, 5:28 PM CDTSevere Thunderstorm WarningTOPCloud47 min
Aug 31, 5:46 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic44 min
Aug 31, 6:05 PM CDTFlash Flood WarningTOPCloud4 hr
Aug 31, 6:14 PM CDTSevere Thunderstorm WarningTOPWashington46 min
Aug 31, 6:28 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Washington47 min
Aug 31, 6:38 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington52 min
Aug 31, 6:50 PM CDTSevere Thunderstorm WarningTOPMarshall25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.